Indiana, 2009

Flash Flood and Hail in Indiana, June 11, 2009

June 11, 2009 · NWS LMK · 5 events in 3 counties and zones

A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of marginally severe thunderstorms over southern Indiana. Gusty winds, some hail and heavy rain causing some minor flooding were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of marginally severe thunderstorms over southern Indiana. Gusty winds, some hail and heavy rain causing some minor flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT THU JUN 11 2009

.SHORT TERM (TNGT AND FRI)...

SHRTWV TROF/LEADING EDGE OF DRYING IN WATER VAPOR IMAGERY...
CURRENTLY EXTENDING FROM CNTRL INDIANA TO CENTRAL KY WITH SLOWLY
WEAKENING...BUT RAPIDLY MOVG MCS IN THE ERN 1/2 OF OUR FA. THERE ARE
NO SVR STMS WITHIN MCS...JUST HEAVY RAINMAKERS...THAT SHUD EXIT TO
THE EAST BY LATE AFTN. UPSTREAM...IN WAKE OF TROF PASSAGE...
PRECIPITABLE WATER VALUES HAD DROPPED TO ABOUT 1.5...HAD BEEN ARND 2
INCHES...AND SCT TSTMS WERE DEVELOPING WITH HEATING...WHERE SB CAPES
HAD RISEN TO ABOUT 2500 J/KG. BASED ON FCST SOUNDINGS SHOWING AN
INFLUX OF MUCH DRIER AIR IN THE MID LEVELS...THESE STORMS COULD BE
BOTH HIGH WIND AND HAIL PRODUCERS...BUT SHOULD REMAIN SCT IN NATURE.
OUR LOCAL WRF SHOWS THE CURRENT TSTM AREAS VERY WELL IN OUR ERN FA
AND ACRS IL/SW INDIANA AND WILL FOLLOW...AT LEAST FOR TNGT...FOR
THIS FCST.

BASED ON THIS AND UPSTREAM RADAR...WOULD EXPECT SCT STORMS TO REACH
IN THE LOUISVILLE AND BOWLING GREEN VCNTYS BY 20Z AND LEX BY 00Z.
THINK COVERAGE/STRENGTH OF STORMS SHUD BE GREATEST ARND 00Z...THEN
BEGIN TO WANE WITH PASSING UPR LEVEL SUPPORT/INSTABILITY.

WILL FOLLOW PREV FCST WITH SCT POP TERMINOLOGY THIS EVE FOR OUR
ENTIRE FA...THEN END CHCS ACRS THE NORTH...KEEP SLGT CHC IN THE
SOUTH AFTER MIDNIGHT AS WEAK CDFNT SAGS SEWD.

STARTING FRIDAY...FRONT SHOULD BE POSITIONED SOUTHEAST OF OUR FA
...BUT WILL HOLD ONTO SLIGHT CHC POPS ACROSS THE SERN CWA EARLY AND
KEEP CONDITIONS DRY THEREAFTER. WITH THE FRONT JUST TO THE SOUTH OF
THE CWA...SHOWERS AND STORMS MAY DEVELOP ALONG THE BOUNDARY FRIDAY
AFTERNOON CLOSE TO THE TN/KY BORDER. FOR NOW...WILL LEAVE IT DRY
IN THE SOUTH...CONSISTENT WITH PREVIOUS FCST.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH MONDAY NIGHT...

FAIRLY FLAT UPPER LEVEL FLOW IS EXPECTED AT THE BEGINNING OF THE
PD.  AS MID-LEVEL RIDGE BEGINS TO DEVELOP ACROSS TEXAS...UPPER FLOW
WILL BECOME MORE NORTHWESTERLY WITH TIME.  SFC FRONTAL BOUNDARY THAT
WE HAVE BEEN DEALING WITH IN THE LAST FEW DAYS WILL PUSH SOUTH OF
THE REGION AND THEN RETREAT BACK TO THE NORTHEAST DURING THE PD.
THESE FEATURES ALONG WITH SEVERAL WAVES RIDING THROUGH WITHIN THE
MEAN FLOW SUGGEST MORE CHANCES OF SHOWER AND STORMS ACROSS THE AREA.

TIMING OF THE INDIVIDUAL WAVES WILL BE DIFFICULT AS THE NUMERICAL
MODELS OFTEN STRUGGLE WITH THESE FEATURES.  AS FLOW BECOMES
NORTHWESTERLY...COMBINATION OF DAYTIME HEATING WILL LIKELY RESULT IN
SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS.  FROM A
MODEL SOLUTION PERSPECTIVE...THE BEST CHANCES FOR SHOWERS AND STORMS
LOOKS TO BE ON SUNDAY WHEN A PERTURBATION IS FCST TO MOVE SOUTHEAST
THROUGH THE REGION.  AS I ALLUDED TO IN YESTERDAYS DISCUSSION...FROM
A PATTERN RECOGNITION STANDPOINT...WERE GOING TO BE IN THE
NORTHWEST FLOW WITH SEVERAL CHANCES OF SEEING A COUPLE OF MCSS
COMING DOWN THE PIKE.  THIS MAY RESULT IN HIGH WATER ISSUES OVER
TIME...SHOULD THESE FEATURES TRACK OVER THE SAME AREA.

GIVEN THE LOW CONFIDENCE IN TIMING OF THE INDIVIDUAL WAVES...HAVE
GENERALLY PUT IN A DIURNAL CURVE FOR POPS...WITH THE HIGHEST CHANCES
IN THE AFTERNOON/EVENING AND DRIER CONDITIONS DURING THE LATE NIGHT
AND EARLY MORNING HOURS.  TEMPERATURES WILL BE NEAR NORMAL THROUGH
THE PD WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE
MID TO UPPER 60S.  GENERALLY STUCK CLOSE THE THE ENSEMBLE MEAN FOR
TEMPS...WHICH IS GOOD AGREEMENT WITH THE PREVIOUS FCST.

TUESDAY THROUGH THURSDAY...

CONSENSUS OF THE LONG RANGE DETERMINISTIC AND ENSEMBLE SOLUTIONS
CONTINUE TO AGREE ON DEVELOPING A LARGE MID LEVEL RIDGE ACROSS THE
MID-MISSISSIPPI VALLEY.  THIS RIDGE IS FCST TO MOVE EASTWARD WITH
TIME AND INTO THE OHIO VALLEY TOWARD THE END OF THE PD.  MUCH OF KY
WILL BE IN THE NE PERIPHERY OF THIS RIDGE ON TUESDAY.  SEVERAL
DISTURBANCES ARE PROGGED TO MOVE WITHIN THE FLOW SETTING THE STAGE
FOR SEVERAL ROUNDS/CLUSTERS OF STORMS TO MOVE THROUGH THE REGION.
THE BEST CHANCE LOOKS TO BE TUESDAY AS A WAVE DROPS THROUGH.  AFTER
THAT...THE RIDGE AXIS GETS INTO THE REGION PUSHING THE STORM TRACK
TO OUR EAST AND NORTHEAST.  LEANED HEAVILY ON A 50/50 BLEND OF THE
GFS AND EURO HERE AS THEY ARE IN PRETTY GOOD AGREEMENT...BUT AS
USUAL...THERE IS SOME TIMING DIFFERENCES WITH RESPECT TO THE WAVES
COMING THROUGH ON TUES.  PLAN ON KEEPING WED/THU DRY AT THIS POINT.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE
80S AND LOWS IN THE UPPER 60S.  HIGHS IN THE UPPER 80S TO AROUND 90
ARE POSSIBLE BY WED/THU DEEPENING ON HOW FAR THE RIDGE BUILDS INTO
THE AREA.

&&

.AVIATION (18Z TAFS)...

TSTMS SHUD FIRST REDEVELOP/MOVE INTO THE LEX AREA THIS AFTN AND THEN
DEVELOP ACRS THE SDF AND BWG VCNTYS BY LATE AFTN INTO EARLY EVE IN
INCREASINGLY UNSTABLE AMS. COLD FRONT WILL THEN MOVE INTO AREA
TNGT...BUT BY THEN...BEST FORCING FOR CONVECTION SHOULD ALREADY BE
THRU...SO ONLY ISOLD TO SCT TSTMS EXPECTED (MAINLY THIS EVE). WILL
KEEP CIGS GENERALLY IN VFR CATEGORY BUT THERE COULD BE TEMPORARY IFR
TO MVFR CIGS/VSBYS IN ANY SCT TSTMS. CIGS/VSBYS WILL FALL TO THE IFR
TO MVFR RANGE LATE TNGT IN FOG...ESPECIALLY AT BWG.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...KIRKPATRICK
LONG TERM....MRJ
AVIATION.....11
Hazardous weather outlook, Jun 11, 2:45 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU JUN 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EDT (245 PM CDT) THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT...WITH
THE GREATEST COVERAGE AND STRENGTH OF STORMS OCCURRING THIS EVENING.
THE STRONGEST STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
AND CLOUD-TO-GROUND LIGHTNING. IN ADDITION...GUSTY WINDS AND HAIL
RANGING UP TO NICKEL SIZE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION...A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST SECTIONS OF
THE OUTLOOK AREA FRIDAY.

THE LATEST FORECASTS INDICATE THAT A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EXISTS FROM SATURDAY THROUGH TUESDAY.  ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY
WINDS...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY CASES OF FLOODING...STRONG
WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

DK/MJ

In the hours before

Local storm report, Jun 11, 1:09 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND DMG     FENWICK                 37.72N  85.15W
06/11/2009                   WASHINGTON         KY   EMERGENCY MNGR

            A BARN ROOF WAS BLOWN OFF ON TICK CREEK ROAD OFF
            HIGHWAY 152 BETWEEN SPRINGFIELD AND MACKVILLE. A 2 BY 4
            WAS DRIVEN INTO THE GROUND.

&&

EVENT NUMBER LMK0900507

MRC
Special weather statement, Jun 11, 1:53 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT THU JUN 11 2009

KYZ056-067-111915-
GARRARD-LINCOLN-
253 PM EDT THU JUN 11 2009

...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING GARRARD AND LINCOLN
COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 7 MILES SOUTH OF STANFORD TO
BRODHEAD...MOVING NORTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...BRIEF VERY HEAVY RAIN...AND GUSTY WINDS
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CRAB ORCHARD AROUND 305 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

13
Special weather statement, Jun 11, 3:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM EDT THU JUN 11 2009

INZ083-112100-
DUBOIS-
423 PM EDT THU JUN 11 2009

...STORM WITH HEAVY RAIN AFFECTING DUBOIS COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHWEST OF JASPER...MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR HAYSVILLE AROUND 430 PM EDT.
  NEAR KELLERVILLE AROUND 445 PM EDT.
  NEAR DUBOIS AROUND 450 PM EDT.
  NEAR CRYSTAL AROUND 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

13
Local storm report, Jun 11, 3:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             HARDINSBURG             37.78N  86.45W
06/11/2009  E0.88 INCH       BRECKINRIDGE       KY   ESPOTTER

&&

EVENT NUMBER LMK0900508

RL
Special weather statement, Jun 11, 3:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT THU JUN 11 2009

KYZ024-025-112115-
BRECKINRIDGE-MEADE-
345 PM CDT THU JUN 11 2009

...NICKEL SIZE HAIL AND STRONG WINDS NEAR HARDINSBURG...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDINSBURG...OR 36 MILES EAST OF
ROCKPORT...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

KIRKPATRICK
Special weather statement, Jun 11, 4:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT THU JUN 11 2009

INZ083-112200-
DUBOIS-
513 PM EDT THU JUN 11 2009

...STRONG STORM MOVING INTO DUBOIS COUNTY FROM THE WEST...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WINSLOW...MOVING EAST AT 25
MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN...SMALL HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR JASPER AROUND 540 PM EDT.

THIS STORM WILL BE...
  NEAR IRELAND AROUND 530 PM EDT.
  NEAR MALTERSVILLE AROUND 550 PM EDT.
  NEAR BRETZVILLE AROUND 555 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

13

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
June 11, 4:15 PM EST
Where
Dubois County, 2.27 mi WNW of Celestine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -86.820

A few trees were downed.

Hail, Crawford

When
June 11, 4:22 PM EST
Where
Crawford County, 0.54 mi E of English
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.330, -86.460

Hail, Crawford

When
June 11, 4:35 PM EST
Where
Crawford County, 1.29 mi ESE of Magnolia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.240, -86.380

Hail, Crawford

When
June 11, 4:39 PM EST
Where
Crawford County, 0.88 mi SW of Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -86.360

Flash Flood, Harrison

When
June 11, 5:15 PM EST
Where
Harrison County, 0.69 mi S of New Middletown to 2.1 mi WSW of New Middletown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.160, -86.050

Six inches of water flowed over some low lying roads outside of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176572, 176569, 176570, 176571, 176568.